Advertisement

Properties of powers of functions satisfying second-order linear differential equations with applications to statistics

  • Naoki Marumo
  • Toshinori Oaku
  • Akimichi TakemuraEmail author
Original Paper Area 2

Abstract

We derive properties of powers of a function satisfying a second-order linear differential equation. In particular we prove that the n-th power of the function satisfies an \((n+1)\)-th order differential equation and give a simple method for obtaining the differential equation. Also we determine the exponents of the differential equation and derive a bound for the degree of the polynomials, which are coefficients in the differential equation. The bound corresponds to the order of differential equation satisfied by the n-fold convolution of the Fourier transform of the function. These results are applied to some probability density functions used in statistics.

Keywords

Characteristic function Exponents Holonomic function Indicial equation Skewness 

Mathematics Subject Classification

16S32 62E15 

Notes

Acknowledgments

We are grateful to C. Koutschan for computation of (16). The third author is supported by JSPS KAKENHI Grant Number 25220001.

References

  1. 1.
    Copson, E.T.: On the asymptotic expansion of Airy’s integral. In: Proceedings of the Glasgow Mathematical Association, vol. 6, pp. 113–115. Cambridge University Press, Cambridge (1963)Google Scholar
  2. 2.
    Feller, W.: An Introduction to Probability Theory and its Applications, vol. II, 2nd edn. Wiley, New York (1971)zbMATHGoogle Scholar
  3. 3.
    Geary, R.C.: The frequency distribution of \(\sqrt{b_1}\) for samples of all sizes drawn at random from a normal population. Biometrika 34(1/2), 68–97 (1947)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Grubb, G.: Distributions and Operators, Graduate Texts in Mathematics, vol. 252. Springer, New York (2009)Google Scholar
  5. 5.
    Hashiguchi, H., Numata, Y., Takayama, N., Takemura, A.: Holonomic gradient method for the distribution function of the largest root of a Wishart matrix. J. Multivar. Anal. 117, 296–312 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Hibi, T. (ed.): Gröbner Bases: Statistics and Software Systems. Springer, Tokyo (2013)Google Scholar
  7. 7.
    Hille, E.: Ordinary Differential Equations in the Complex Domain. Pure and Applied Mathematics. Wiley-Interscience, Wiley, New York (1976)Google Scholar
  8. 8.
    Ince, E.L.: Ordinary Differential Equations. Dover, New York (1956)Google Scholar
  9. 9.
    Kauers, M., Paule, P.: The Concrete Tetrahedron: Symbolic Sums, Recurrence Equations, Generating Functions. Asymptotic Estimates. Springer Wien (2011)Google Scholar
  10. 10.
  11. 11.
    Mulholland, H.: On the null distribution of \(\sqrt{b_1}\) for samples of size at most 25, with tables. Biometrika 64(2), 401–409 (1977)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Nakayama, H., Nishiyama, K., Noro, M., Ohara, K., Sei, T., Takayama, N., Takemura, A.: Holonomic gradient descent and its application to the Fisher–Bingham integral. Adv. Appl. Math. 47(3), 639–658 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Oaku, T.: Algorithms for \(b\)-functions, restrictions, and algebraic local cohomology groups of \(D\)-modules. Adv. Appl. Math. 19, 61–105 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Oaku, T.: Algorithms for integrals of holonomic functions over domains defined by polynomial inequalities. J. Symb. Comput. 50, 1–27 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Olver, F.W.J., Lozier, D.W., Boisvert, R.F., Clarck, C.W. (eds.) NIST Handbook of Mathematical Functions. Cambridge University Press, Cambridge (2010)Google Scholar
  16. 16.
    Stein, E.M., Shakarchi, R.: Fourier analysis: an introduction. In: Princeton Lectures in Analysis, vol. 1. Princeton University Press, Princeton (2003)Google Scholar
  17. 17.
    Vallée, O., Soares, M.: Airy Functions and Applications to Physics. World Scientific, Singapore (2010)CrossRefzbMATHGoogle Scholar

Copyright information

© The JJIAM Publishing Committee and Springer Japan 2015

Authors and Affiliations

  • Naoki Marumo
    • 1
  • Toshinori Oaku
    • 2
  • Akimichi Takemura
    • 1
    Email author
  1. 1.Graduate School of Information Science and TechnologyUniversity of TokyoTokyoJapan
  2. 2.Department of MathematicsTokyo Woman’s Christian UniversityTokyoJapan

Personalised recommendations